Thunderstorm Wind, Carson
- When
- June 27, 3:16 PM CST
- Where
- Carson County, Groom
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 35.200, -101.100
Severe thunderstorms produced damaging winds and very heavy rainfall which resulted in flash flooding across the south central Texas Panhandle during the evening hours. No injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms produced damaging winds and very heavy rainfall which resulted in flash flooding across the south central Texas Panhandle during the evening hours. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 27, 2:53 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 353 PM CDT SAT JUN 27 2009 .DISCUSSION... FRONTAL BOUNDARY MOVING SLOWLY SOUTH ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE. CONVECTION INITIATING ALONG THE CONVERGENT BOUNDARY PRODUCING A FEW STRONG STORMS SO FAR. THE SEVERE POTENTIAL LOOKS MARGINAL. TEMPS IN THE UPPER 90S TO LOW 100S NEAR THE FRONT HAVE CREATED A 35 TO 40 DEGREE DEW POINT SPREAD...WHICH WOULD FAVOR A FEW STRONG WIND GUSTS...BUT THE PULSE NATURE OF THE STORMS WILL MAKE IT DIFFICULT TO GENERATE HAIL. STILL...GIVEN THE AMOUNT OF INSTABILITY AND MOISTURE PRESENT...CAN NOT RULE OUT AN ISOLATED HAILER...BUT THINKING THE MAIN SEVERE THREAT WOULD BE WINDS AND POSSIBLY SLOW MOVING HEAVY RAINERS. THERE IS SOME CONCERN THAT THE SOUTHERN TEXAS PANHANDLE WILL BE IN THE FAVORED AREA FOR RAIN THROUGH SUNDAY. BUFKIT SOUNDINGS ACROSS THIS AREA STILL SUGGEST THE PRECIP WATER VALUES WILL RISE NEAR 1.8 INCHES SUNDAY MORNING...SO ISOLATED FLOODING MAY BECOME AN ISSUE AS WELL. CLOUD COVER AND UPSLOPE FLOW PERSISTS THROUGH SUNDAY WHICH WILL KEEP TEMPS COOLER THAN NORMAL. MAY EVEN SEE HIGH TEMPS STALL IN THE UPPER 70S IN A FEW LOCATIONS. UPPER FLOW BECOMES WESTERLY THOUGH MONDAY AFTERNOON AND MODELS WANT TO KEEP THE VORT MAXIMAS FLOWING ACROSS THE CENTRAL TO SOUTHERN TEXAS PANHANDLE. THUS...HAVE FOCUSED POPS ACROSS THE SOUTH...THEN TRANSITION MORE TO THE WEST BY MONDAY AFTERNOON AS THE NORTHWEST UPPER FLOW COMPONENT BECOMES MORE PREVALENT. TEMPS SHOULD WARM TO SEASONABLE NORMS ON MONDAY AND GENERALLY STAY AROUND NORMAL THROUGH THE REMAINDER OF THE WEEK. FELT THE MEX WAS RUNNING A BIT ON THE WARM SIDE. MANY PANHANDLE LOCATION WEST OF THE CAPROCK STRUGGLED TO REACH THE MID MID TO UPPER 90S WHEN THE UPPER HIGH WAS SITTING RIGHT OVER THE AREA. SO WITH NW FLOW AND COOLER AIR ALOFT ALONG WITH MOIST SURFACE AIR IN PLACE...THINKING HIGHS WILL GENERALLY FALL IN THE LOW TO MID 90S WHICH SEEMED TO FALL CLOSER TO THE MEN THAN THE MEX. LL WINDS RETURN TO THE SOUTHEAST BY MONDAY AFTERNOON AND LINGER A FEW DEGREES EITHER SIDE OF SOUTH THROUGH THE WEEK. THIS WILL KEEP MOIST AIR IN PLACE AND PROVIDE PLENTY OF OPPORTUNITIES FOR AFTERNOON MOUNTAIN BASED THUNDERSTORMS TO DRIFT INTO THE PANHANDLES WITHIN THE NW FLOW ALOFT. FELT SLIGHT CHANCE POPS WERE WARRANTED THROUGH THE END OF THE WEEK DURING THE 00Z TO 12Z TIME PERIOD. THE ONLY POTENTIAL CAVEAT WILL BE ON WEDNESDAY AFTERNOON WHEN MODELS SUGGEST THE FLOW WILL WEAKEN AS THE UPPER HIGH SHIFTS SLIGHTLY TO THE EAST. THIS COULD PREVENT PRECIP CHANCES FOR MOST OF THE PANHANDLES...SO KEPT SLIGHT CHANCE POPS FOCUSED JUST ON THE NORTH FOR NOW. && .FIRE WEATHER... FIRE WEATHER CONCERNS WILL REMAIN MINIMAL THROUGH NEXT WEEK. COOLER AIR WILL REMAIN OVER THE PANHANDLES THROUGH SUNDAY ALONG WITH THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS. MOIST AIR WILL THEN LINGER OVER THE PANHANDLES THROUGH THE REST OF THE WEEK KEEPING MINIMUM RELATIVE HUMIDITY VALUES ABOVE 20 PERCENT. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 67 81 63 88 66 / 50 30 20 20 20 BEAVER OK 63 89 66 94 65 / 30 10 10 10 10 BOISE CITY OK 59 83 62 91 64 / 30 20 10 10 20 BORGER TX 66 82 67 92 69 / 50 30 20 20 20 BOYS RANCH TX 65 82 63 92 66 / 50 30 20 20 20 CANYON TX 67 81 62 88 64 / 50 30 20 20 20 CLARENDON TX 67 81 66 87 67 / 50 20 20 20 20 DALHART TX 60 83 61 91 64 / 50 30 20 20 20 GUYMON OK 61 84 65 94 67 / 30 20 10 10 10 HEREFORD TX 67 82 62 87 64 / 50 30 20 20 20 LIPSCOMB TX 67 85 66 92 65 / 50 20 20 10 10 PAMPA TX 65 80 66 90 67 / 50 20 20 20 20 SHAMROCK TX 70 86 67 90 67 / 50 20 20 20 10 WELLINGTON TX 71 88 69 90 68 / 50 20 20 20 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 08/14
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SAT JUN 27 2009 OKZ001>003-TXZ001>020-281100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT SAT JUN 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS ALL SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. SOME STORMS MAY BECOME STRONG TO MARGINALLY SEVERE ACROSS THE EASTERN OKLAHOMA PANHANDLE AND THE NORTHEAST TEXAS PANHANDLE. THE MAIN THREATS WILL BE LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES SUNDAY THROUGH MONDAY NIGHT. TUESDAY THROUGH THURSDAY... THUNDERSTORMS ARE EXPECTED...MAINLY DURING THE NIGHTTIME PERIODS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. NUNEZ
The Amarillo radar (KAMA), 55 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
13 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
The Amarillo Emergency Manager reported that four power poles had been blown down at Osage Street and 58th Avenue due to thunderstorm wind gusts estimated to be fifty-two knots.
The broadcast media estimated that fifty-six knot thunderstorm wind gusts picked up a storage shed and then placed it down two blocks away. The storage shed was picked up by the winds on Pioneer Lane and then set down on Hawk Lane off of 46th Avenue.
There were multiple public reports of quarter size hail near 32nd Avenue and Polk Street.
The thunderstorm wind gust was measured near Broadway Drive and Cherry Avenue.
The Amarillo Emergency Manager reported that a fireworks stand had been blown over due to estimated fifty-two knot thunderstorm wind gusts.
A trained spotter estimated fifty-six knot thunderstorm wind gusts which blew down small tree limbs at Washington Street and 34th Avenue.
The Amarillo Emergency Manager estimated fifty-six knot thunderstorm wind gusts which blew down four inch diameter tree limbs along with some fences at Washington Street and 34th Avenue.
Vehicles were stalled on Georgia Street due to flooding and the road was completely covered. The water was reportedly over the sidewalks and up to buildings. The forty-second block of Crockett Street was reportedly under water and water was up to car doors at Washington Street and 27th Street. Also...vehicles were reported to be stalled at 6th Avenue and Bowie Street and northbound Georgia Street was not passable due to high water. The Potter County and Amarillo Emergency Manager reported stalled vehicles at every intersection from Georgia Street and Interstate 40 to Georgia Street and Hawthorne Drive. A river of water a few feet deep was flowing down Interstate 27 at the low areas between Washington Street and the 34th Street bridges. Also...rapidly flowing water about three feet deep was flowing along Georgia Street from 10th Street north through McMasters Street. Major flooding was reported in the San Jacinto Park area. There was also a report of the road caving in at Interstate 40 and Washington Street due to the flooding. Water was reported to be across the entire roadway on Georgia Street and was impassable. The road reportedly buckled at Southwest 3rd Avenue and Hayden Street.
The Amarillo Emergency Manager estimated fifty-six knot thunderstorm wind gusts which knocked down a tree at 35th Avenue and Monroe Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176849, 176838, 176852, 176839, 176837, 176840, 176841, 176842, 176843, 176844, 176845, 176846, 176854, 176855, 176847.